Alert archive / Iowa / Tornado Warnings in 2022
Tornado Warning 10, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Mar 5, 2022, 5:35 PM CST for Jasper County, Marshall County, Iowa. It was in force for 40 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 5, 2022, 5:35 PM CST (23:35 UTC)
- Expired
- Mar 5, 2022, 6:15 PM CST
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Observed
- Damage threat
- Considerable
- Hail
- 1.0 in
Counties Jasper County, IA, Marshall County, IA
The radar
The Des Moines radar (KDMX), 56 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 5, 5:46 PM CST | TORNADO | Lambs Grove, IA | TORNADO ON THE GROUND, HOUSE REPORTEDLY FLATTENED. |
| Mar 5, 5:59 PM CST | TORNADO | 3 W Lambs Grove, IA | STORM CHASER REPORT OF SIGNIFICANT TORNADO DAMAGE WITH TREES SNAPPED AND STRUCTURAL DAMAGE VIA TWITTER. |
| Mar 5, 6:12 PM CST | TORNADO | Kellogg, IA | TORNADO REPORTED ON THE GROUND NORTHEAST OF KELLOGG VIA NWSCHAT. |
| Mar 5, 6:15 PM CST | TORNADO | 5 Ne Kellogg, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 5, 2:04 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1418 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 261 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
669
WFUS53 KDMX 052335
TORDMX
IAC099-127-060015-
/O.NEW.KDMX.TO.W.0010.220305T2335Z-220306T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
535 PM CST Sat Mar 5 2022
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Southeastern Marshall County in central Iowa...
Central Jasper County in central Iowa...
* Until 615 PM CST.
* At 535 PM CST, a confirmed large and extremely dangerous tornado
was located near Mitchellville, or 8 miles east of Altoona, moving
northeast at 45 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris
may be deadly to those caught without shelter. Mobile
homes will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete
destruction is possible.
* The tornado will be near...
Colfax around 540 PM CST.
Newton and Iowa Speedway around 555 PM CST.
Other locations in the path of this tornadic thunderstorm include
Rock Creek Lake.
This includes Interstate 80 between mile markers 151 and 176.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4158 9328 4170 9333 4197 9288 4180 9276
4171 9277
TIME...MOT...LOC 2335Z 239DEG 39KT 4163 9331
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.00 IN
$$
Donavon1 follow-up statement
011
WWUS53 KDMX 060006
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
606 PM CST Sat Mar 5 2022
IAC099-127-060015-
/O.CON.KDMX.TO.W.0010.000000T0000Z-220306T0015Z/
Marshall IA-Jasper IA-
606 PM CST Sat Mar 5 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CST FOR SOUTH
CENTRAL MARSHALL AND NORTHEASTERN JASPER COUNTIES...
At 605 PM CST, a confirmed large and extremely dangerous tornado was
located near Rock Creek Lake, or 9 miles northeast of Newton, moving
northeast at 45 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
This tornadic thunderstorm will remain over mainly rural areas of
south central Marshall and northeastern Jasper Counties, including
the following locations... Kellogg, Oakland Acres, Rock Creek State
Park, Laurel and Newton Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4167 9302 4183 9303 4192 9285 4180 9276
4171 9277
TIME...MOT...LOC 0005Z 239DEG 39KT 4180 9293
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.00 IN
$$
DonavonWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Mar 5, 5:25 PM CST, 10 minutes earlier.
Area forecast discussion, Mar 5, 5:25 PM CST, 10 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 525 PM CST Sat Mar 5 2022 ...Updated for the 00z Aviation Discussion... .DISCUSSION.../Tonight through Saturday/ Issued at 248 PM CST Sat Mar 5 2022 Key Messages: - Severe weather possible through this evening, then windy at times tonight. - Light snow Sunday night into Monday morning, mainly southeast. - Potential widespread snowfall around Thursday. An active early spring weather pattern is underway. A large 500 mb trough stretches from the plains of central Canada southwestward down the Rockies and into the Las Vegas region. A strong leading impulse that ejected out of the trough has closed off as its moving near the Nebraska/South Dakota border this afternoon. At the surface a cyclone has rapidly developed on the leading flank of the 500 mb trough and is rocketing northeastward from northeastern Kansas into Iowa, producing several waves of thunderstorms with a potential for severe weather and tornadoes from southwestern into central and south central Iowa in the next several hours. The surface low and its trailing cold front and attendant storms should sweep out of our service area later in the evening, likely exiting our east around 02Z or so, after which strong northwest winds will spread across the region, pumping in colder air with some light wraparound precipitation in the form of a wintry mix briefly affecting our northwestern and northern counties tonight, but with little accumulation. Ongoing wind advisory looks solid, but did push back the start time a couple hours due to a bit slower evolution of the system than previously forecast. Sunday will be cool but quiet in Iowa, but by late in the day the bulk of the vorticity associated with the southern extent of the 500 mb trough will have moved from the southwestern U.S. up into the High Plains, and will subsequently scrape across Iowa and Missouri later Sunday night into Monday morning. As it does so, it will spread light precipitation across much of the state, but mainly the southeast two thirds or so. Forecast soundings show snow much more persistently today, as opposed to previous runs indicating more potential for freezing rain at times, and have trended the forecast to all snow for the event. Even so, accumulations are expected to remain light, around an inch or two in our southeast. The impacts should be minor, but if the snow lingers into the Monday morning commute it may result in some slick roads. From midday Monday through Tuesday night a respite is in store, with benign and dry weather and temperatures rebounding into the 40s on Tuesday afternoon. By Wednesday however, a large 500 mb gyre will be set up over Hudson Bay, with a broad trough swinging around its southwest flank into the northern U.S. Rockies. As this rotates eastward it will affect our region later in the week, with long range models painting a swath of accumulating snowfall right across Iowa between Wednesday night and Thursday night. Forecast temperatures and soundings indicate snow as the most likely precipitation type, but there may be an opportunity for a rain mix in southern Iowa if temperatures warm enough on Thursday. Will refine the forecast for this system in the coming days. Regardless, the passage of the aforementioned trough and subsequent northwesterly steering flow will send temperatures plummeting by the end of the week, with Friday afternoon highs likely only in the 20s to perhaps lower 30s - well below seasonal normals. Winter is not done yet folks. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 524 PM CST Sat Mar 5 2022 Thunderstorms will affect the terminals at times over the next couple of hours before clearing out. IFR or lower conditions are expected in and near storms, most likely at DSM before 01Z and ALO and OTM through about 02Z. Otherwise, low ceilings and fog are producing LIFR/VLIFR conditions at FOD and MCW and this may persist for several hours this evening before the clouds and fog lift out. Strong and gusty WNW winds will then surge in, resulting in 20 KT crosswinds at times on some runways overnight. On Sunday clouds will clear out and winds will gradually diminish. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 3 AM CST Sunday for IAZ034>039-044>050- 057>062-070>075-081>086-092>097. && DISCUSSION...Lee AVIATION...Lee
Hazardous weather outlook, Mar 5, 12:25 PM CST, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 1225 PM CST Sat Mar 5 2022 IAZ004>007-015>017-023>028-033>039-044>050-057-058-070-061830- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Cass- 1225 PM CST Sat Mar 5 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is a slight risk for severe weather later this afternoon into early this evening. Damaging wind gusts, tornadoes, and hail will be possible during this timeframe. .DAYS TWO THROUGH SEVEN...Sunday through Friday Rainfall from the Saturday storms will runoff into area rivers and cause within bank rises. Where river ice remains, particularly over northern Iowa, it is possible ice jams could develop and cause localized flooding Sunday or early next week. A wintry mix and snow is possible Sunday night into Monday. At least minor snow accumulations are possible with the highest confidence in accumulations over southeastern Iowa. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and early evening. IAZ059>062-071>075-081>086-092>097-061830- Dallas-Polk-Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska- Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur- Wayne-Appanoose-Davis- 1225 PM CST Sat Mar 5 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is an enhanced risk for severe weather later this afternoon into early this evening. Damaging wind gusts, tornadoes, and hail will be possible during this timeframe. A Wind Advisory is in effect for central and southern Iowa tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Rainfall from the Saturday storms will runoff into area rivers and cause within bank rises. Where river ice remains, particularly over northern Iowa, it is possible ice jams could develop and cause localized flooding Sunday or early next week. A wintry mix and snow is possible Sunday night into Monday. At least minor snow accumulations are possible with the highest confidence in accumulations over southeastern Iowa. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and early evening.
In the hours before
Local storm report, Mar 5, 5:10 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
510 PM CST SAT MAR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM TORNADO NORWALK 41.50N 93.68W
03/05/2022 WARREN IA FIRE DEPT/RESCUE
MULTIPLE REPORTS OF TORNADO ON THE GROUND
VIA PUBLIC AND FIRE FIGHTER CONFIRMED IN
NORWALK.
&&
AVLocal storm report, Mar 5, 5:15 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
515 PM CST SAT MAR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TORNADO SPRING HILL 41.41N 93.65W
03/05/2022 WARREN IA TRAINED SPOTTER
TORNADO ONGOING REPORT VIA SPOTTER NETWORK -
LARGE RAIN WRAPPED MULTI VORTEX TORNADO ON
THE GROUND 2 MILES NORTH OF MY LOCATION
MOVING NE (SN#52269).
&&
AVLocal storm report, Mar 5, 5:18 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
518 PM CST SAT MAR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TORNADO 3 N PATTERSON 41.39N 93.88W
03/05/2022 MADISON IA TRAINED SPOTTER
TORNADO DAMAGE REPORT VIA SPOTTER NETWORK -
THERE IS DAMAGE TO A STRUCTURE HERE AS WELL
AS EXTENSIVE TREE DAMAGE IN THIS AREA
(SN#52270).
&&
AVLocal storm report, Mar 5, 5:21 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
521 PM CST SAT MAR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TORNADO 2 SE NORWALK 41.48N 93.65W
03/05/2022 WARREN IA TRAINED SPOTTER
TORNADO DAMAGE REPORT VIA SPOTTER NETWORK -
APPARENT DAMAGE TO SEVERAL HOUSES AND
STRUCTURES JUST SOUTH OF HWY G24 AND R57 IN
NORWALK. APPARENT TORNADO PATH (SN#52271).
&&
AVLocal storm report, Mar 5, 5:26 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
526 PM CST SAT MAR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TORNADO 1 W HUMESTON 40.86N 93.52W
03/05/2022 WAYNE IA PUBLIC
TORNADO REPORT OF A TORNADO ON THE GROUND
WEST OF HUMESTON VIA PUBLIC AND STORM
CHASER.
&&
AVLocal storm report, Mar 5, 5:28 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
528 PM CST SAT MAR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TORNADO 3 WSW HUMESTON 40.85N 93.55W
03/05/2022 WAYNE IA EMERGENCY MNGR
EMERGENCY MANAGEMENT RELAYED LAW ENFORCEMENT
REPORT OF A TORNADO ON THE GROUND 3 MILES W
AND 1 MILE S OF HUMESTON. AT LEAST ONE HOME
DAMAGED.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 3:32 AM CST | Wind Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 31 more | 23 hr |
| Mar 5, 3:45 AM CST | Special Weather Statement | DMX | Adair, Cass | 45 min |
| Mar 5, 4:36 AM CST | Special Weather Statement | DMX | Adair, Guthrie | 39 min |
| Mar 5, 8:50 AM CST | Special Weather Statement | DMX | Ringgold | 25 min |
| Mar 5, 9:25 AM CST | Special Weather Statement | DMX | Clarke, Decatur, Lucas | 50 min |
| Mar 5, 9:49 AM CST | Special Weather Statement | DMX | Monroe | 26 min |
| Mar 5, 12:51 PM CST | Special Weather Statement | DMX | Adair | 24 min |
| Mar 5, 1:10 PM CST | Special Weather Statement | DMX | Madison, Polk | 35 min |
| Mar 5, 1:37 PM CST | Special Weather Statement | DMX | Jasper | 23 min |
| Mar 5, 1:51 PM CST | Special Weather Statement | DMX | Marshall | 24 min |
| Mar 5, 2:00 PM CST | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 25 min |
| Mar 5, 2:08 PM CST | Special Weather Statement | DMX | Black Hawk, Bremer, Grundy | 52 min |
| Mar 5, 2:17 PM CST | Special Weather Statement | DMX | Tama | 28 min |
| Mar 5, 2:35 PM CST | Special Weather Statement | DMX | Black Hawk | 25 min |
| Mar 5, 3:17 PM CST | Severe Thunderstorm Warning | DMX | Adams, Taylor, Union | 43 min |
| Mar 5, 3:22 PM CST | Tornado Warning | DMX | Audubon, Cass | 12 min |
| Mar 5, 3:26 PM CST | Tornado Warning | DMX | Adams, Taylor | 49 min |
| Mar 5, 3:33 PM CST | Severe Thunderstorm Warning | DMX | Audubon | 27 min |
| Mar 5, 3:36 PM CST | Tornado Warning | DMX | Adair, Adams, Taylor, Union | 39 min |
| Mar 5, 3:48 PM CST | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 27 min |
| Mar 5, 4:11 PM CST | Tornado Warning | DMX | Adair, Madison, Union | 35 min |
| Mar 5, 4:34 PM CST | Tornado Warning | DMX | Dallas, Madison, Polk, Warren | 41 min |
| Mar 5, 4:53 PM CST | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk | 37 min |
| Mar 5, 4:56 PM CST | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Wayne | 34 min |
| Mar 5, 5:03 PM CST | Tornado Warning | DMX | Decatur, Lucas, Wayne | 27 min |
| Mar 5, 5:05 PM CST | Tornado Warning | DMX | Jasper, Polk, Warren | 40 min |
| Mar 5, 5:13 PM CST | Severe Thunderstorm Warning | DMX | Decatur, Lucas, Wayne | 32 min |
| Mar 5, 5:16 PM CST | Tornado Warning | DMX | Decatur, Wayne | 29 min |
| Mar 5, 5:19 PM CST | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall, Story | 41 min |
| Mar 5, 5:23 PM CST | Tornado Warning | DMX | Clarke, Decatur, Lucas, Wayne | 37 min |
| Mar 5, 5:36 PM CST | Tornado Warning | DMX | Appanoose, Lucas, Wayne | 24 min |
| Mar 5, 5:52 PM CST | Tornado Warning | DMX | Lucas, Marion, Monroe | 23 min |
| Mar 5, 5:53 PM CST | Severe Thunderstorm Warning | DMX | Jasper, Marion, Marshall, Polk, Warren | 41 min |
| Mar 5, 5:53 PM CST | Tornado Warning | DMX | Appanoose, Monroe, Wayne | 37 min |
Nearby
Tornado Warnings in Iowa, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.